Sum of medications associated with risk of recurrent syncope

   As known, recurrent fainting is often associated with taking several medications at once. Martin H Ruwal, MD, and colleagues at Copenhagen University Hospital Gentofte, Copenhagen, Denmark, investigated the sum of medications and the subsequent risk of recurrent syncope in a nationwide cohort of patients with a first-time diagnosis of syncope (N=127,508, median age 64, 47% male). Drugs investigated were those known to cause orthostatic hypotension, such as alpha blockers, beta blockers, diuretics, calcium channel blockers, and ACE inhibitors.

   Following data analysis, the investigators found that, compared with zero medications, the risks of syncope were: one medication (hazard ratio [HR] 1.16; confidence interval [CI, 1.16 to 1.20]), two medications (HR 1.20; CI, 1.14 to 1.26], and three or more medications (HR 1.32; CI, 1.24 to 1.40). Event rates were 58, 67, and 82 per 1000 person-years in the three groups, respectively, compared with an event rate of 37 per 1000 person-years when no medications were taken.